Q: I recently had dental treatment (a temporary tooth crown) and during the injection, I felt an electric shock on the left side of my tongue. Over the past 5 weeks, I have had a burning sensation on that same side of my tongue, like it was scalded with hot water. The dentist has put me on different vitamins and minerals, but nothing has helped. What should I do?
A: It is not that unusual for a dental injection to cause the sensation of a mild electric shock when administered. This phenomenon occurs in roughly one out of 100 injections, when the needle passes directly through the nerve fiber, and is most common when anesthesia is required to numb the lower jaw. The nerves most commonly involved are the lingual nerve, which gives sensation to the tongue, and the sensory branch of the inferior alveolar nerve, which gives sensation to the lower teeth, jaw, gum and lip. In the vast majority of cases, the nerve is not damaged in any way from the injection, and in fact, the nerve is numbed so well that the dental procedure is usually completed painlessly.
In rare instances, the nerve can be damaged by the needle (a condition called neuropraxia) and cause a wide variety of symptoms including tongue pain. The most common symptom of sensory nerve damage during a dental procedure is a prolonged feeling of numbness for weeks, months or longer after the injury. More minor nerve injuries can manifest in a tickling or burning sensation.
Your situation leads me to suspect that you sustained a minor injury to your lingual nerve during the injection. The condition should clear up by itself over the next few weeks or months; unfortunately the vitamins your dentist prescribed will not be of any significant benefit. I would recommend that you consult an oral surgeon and possibly a neurologist to confirm that the damage is both minor and reversible.
If you're interested in burning tongue treatment, call us at 1-866-970-0441. We'll put you in touch with a great dentist today!